Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Fast Approximation and Exact Computation of Negative Curvature Parameters of Graphs

  • 45 Accesses

  • 2 Citations


In this paper, we study Gromov hyperbolicity and related parameters, that represent how close (locally) a metric space is to a tree from a metric point of view. The study of Gromov hyperbolicity for geodesic metric spaces can be reduced to the study of graph hyperbolicity. The main contribution of this paper is a new characterization of the hyperbolicity of graphs, via a new parameter which we call rooted insize. This characterization has algorithmic implications in the field of large-scale network analysis. A sharp estimate of graph hyperbolicity is useful, e.g., in embedding an undirected graph into hyperbolic space with minimum distortion (Verbeek and Suri, in Symposium on Computational Geometry, ACM, New York, 2014). The hyperbolicity of a graph can be computed in polynomial-time, however it is unlikely that it can be done in subcubic time. This makes this parameter difficult to compute or to approximate on large graphs. Using our new characterization of graph hyperbolicity, we provide a simple factor 8 approximation algorithm (with an additive constant 1) for computing the hyperbolicity of an n-vertex graph \(G=(V,E)\) in optimal time \(O(n^2)\) (assuming that the input is the distance matrix of the graph). This algorithm leads to constant factor approximations of other graph-parameters related to hyperbolicity (thinness, slimness, and insize). We also present the first efficient algorithms for exact computation of these parameters. All of our algorithms can be used to approximate the hyperbolicity of a geodesic metric space. We also show that a similar characterization of hyperbolicity holds for all geodesic metric spaces endowed with a geodesic spanning tree. Along the way, we prove that any complete geodesic metric space (Xd) has such a geodesic spanning tree.

This is a preview of subscription content, log in to check access.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7


  1. 1.

    The \({\widehat{O}}(\cdot )\) notation hides polyloglog factors.

  2. 2.

    Informally, \((y|z)_w\) can be viewed as half the detour you make, when going over w to get from y to z.

  3. 3.

    In all algorithmic results, we assume the word-RAM model.


  1. 1.

    Abu-Ata, M., Dragan, F.F.: Metric tree-like structures in real-world networks: an empirical study. Networks 67(1), 49–68 (2016)

  2. 2.

    Adcock, A.B., Sullivan, B.D., Mahoney, M.W.: Tree-like structure in large social and information networks. In: Proceedings of the IEEE 13th International Conference on Data Mining. IEEE Computer Society, pp. 1–10 (2013)

  3. 3.

    Alonso, J.M., Brady, T., Cooper, D., Ferlini, V., Lustig, M., Mihalik, M., Shapiro, M., Short, H.: Notes on word hyperbolic groups. In: Ghys, E., Haefliger, A., Verjovsky, A. (eds.) Group Theory from a Geometrical Viewpoint, pp. 3–63. World Scientific, River Edge (1991)

  4. 4.

    Borassi, M., Coudert, D., Crescenzi, P., Marino, A.: On computing the hyperbolicity of real-world graphs. In: Bansal, N., Finocchi, I. (eds.) Algorithms—ESA 2015. Lecture Notes in Computer Science, vol. 9294, pp. 215–226. Springer, Heidelberg (2015)

  5. 5.

    Borassi, M., Crescenzi, P., M, Habib: Into the square: on the complexity of some quadratic-time solvable problems. In: Crescenzi, P., Loreti, M. (eds.) Proceedings of ICTCS 2015, the 16th Italian Conference on Theoretical Computer Science. Electronic Notes in Theoretical Computer Science, vol. 322, pp. 51–67. Elsevier, Amsterdam (2016)

  6. 6.

    Bowditch, B.H.: Notes on Gromov’s hyperbolicity criterion for path-metric spaces. In: Ghys, E., Haefliger, A., Verjovsky, A. (eds.) Group Theory from a Geometrical Viewpoint, pp. 64–167. World Scientific, River Edge (1991)

  7. 7.

    Bridson, M., Haefliger, A.: Metric Spaces of Non-Positive Curvature. Grundlehren der mathematischen Wissenschaften, vol. 319. Springer, Berlin (1999)

  8. 8.

    Chalopin, J., Chepoi, V., Papasoglu, P., Pecatte, T.: Cop and robber game and hyperbolicity. SIAM J. Discrete Math. 28(4), 1987–2007 (2014)

  9. 9.

    Chalopin, J., Chepoi, V., Dragan, F.F., Ducoffe, G., Mohammed, A., Vaxès, Y.: Fast approximation and exact computation of negative curvature parameters of graphs. In: Symposium on Computational Geometry, LIPIcs, vol. 99, pp. 22:1–22:15. Schloss Dagstuhl - Leibniz-Zentrum für Informatik, Wadern (2018)

  10. 10.

    Chepoi, V., Dragan, F., Estellon, B., Habib, M., Vaxès, Y.: Diameters, centers, and approximating trees of delta-hyperbolic geodesic spaces and graphs. In: Proceedings of the 24th Annual Symposium on Computational Geometry, pp. 59–68. ACM, New York (2008)

  11. 11.

    Chepoi, V., Dragan, F.F., Estellon, B., Habib, M., Vaxès, Y., Xiang, Y.: Additive spanners and distance and routing labeling schemes for hyperbolic graphs. Algorithmica 62(3–4), 713–732 (2012)

  12. 12.

    Chepoi, V., Dragan, F.F., Vaxès, Y.: Core congestion is inherent in hyperbolic networks. In: Proceedings of the 28th Annual ACM-SIAM Symposium on Discrete Algorithms, pp. 2264–2279. SIAM, Philadelphia (2017)

  13. 13.

    Chepoi, V., Estellon, B.: Packing and covering $\delta $-hyperbolic spaces by balls. In: International Workshop on Approximation Algorithms for Combinatorial Optimization. Lecture Notes in Computer Science, vol. 4627, pp. 59–73. Springer, Berlin (2007)

  14. 14.

    Cohen, N., Coudert, D., Lancin, A.: On computing the Gromov hyperbolicity. ACM J. Exp. Algorithmics 20, 1.6:1–1.6:18 (2015)

  15. 15.

    Coudert, D., Ducoffe, G.: Recognition of $C_4$-free and $1/2$-hyperbolic graphs. SIAM J. Discrete Math. 28(3), 1601–1617 (2014)

  16. 16.

    Coudert, D., Ducoffe, G., Popa, A.: Fully polynomial FPT algorithms for some classes of bounded clique-width graphs. In: Proceedings of the 29th Annual ACM-SIAM Symposium on Discrete Algorithms, pp. 2765–2784. SIAM, Philadelphia (2018)

  17. 17.

    Das Gupta, B., Karpinski, M., Mobasheri, N., Yahyanejad, F.: Effect of Gromov-hyperbolicity parameter on cuts and expansions in graphs and some algorithmic implications. Algorithmica 80(2), 772–800 (2018)

  18. 18.

    Delzant, T., Gromov, M.: Courbure mésoscopique et théorie de la toute petite simplification. J. Topol. 1(4), 804–836 (2008)

  19. 19.

    Duan, R.: Approximation algorithms for the Gromov hyperbolicity of discrete metric spaces. In: LATIN 2014. Lecture Notes in Computer Science, vol. 8392, pp. 285–293. Springer, Heidelberg (2014)

  20. 20.

    Edwards, K., Kennedy, W.S., Saniee, I.: Fast approximation algorithms for $p$-centers in large $\delta $-hyperbolic graphs. Algorithmica 80(12), 3889–3907 (2018)

  21. 21.

    Fluschnik, T., Komusiewicz, C., Mertzios, G.B., Nichterlein, A., Niedermeier, R., Talmon, N.: When can graph hyperbolicity be computed in linear time? In: Algorithms and Data Structure. Lecture Notes in Computer Science, vol. 10389, pp. 397–408. Springer, Cham (2017)

  22. 22.

    Fournier, H., Ismail, A., Vigneron, A.: Computing the Gromov hyperbolicity of a discrete metric space. Inf. Process. Lett. 115(6–8), 576–579 (2015)

  23. 23.

    Ghys, É., de la Harpe, P. (eds.): Les groupes hyperboliques d’après M. Gromov. Progress in Mathematics, vol. 83. Birkhäuser, Boston (1990)

  24. 24.

    Gromov, M.: Hyperbolic groups. In: Gersten, S. (ed.) Essays in Group Theory. Mathematical Sciences Research Institute Publications, vol. 8, pp. 75–263. Springer, New York (1987)

  25. 25.

    Hagen, M.F.: Weak hyperbolicity of cube complexes and quasi-arboreal groups. J. Topol. 7(2), 385–418 (2014)

  26. 26.

    Kennedy, W., Saniee, I., Narayan, O.: On the hyperbolicity of large-scale networks and its estimation. In: IEEE International Conference on Big Data, pp. 3344–3351. IEEE (2016)

  27. 27.

    Narayan, O., Saniee, I.: Large-scale curvature of networks. Phys. Rev. E 84, 066,108 (2011)

  28. 28.

    Papasoglou, P.: Strongly geodesically automatic groups are hyperbolic. Invent. Math. 121(2), 323–334 (1995)

  29. 29.

    Papasoglu, P.: An algorithm detecting hyperbolicity. In: Geometric and Computational Perspectives on Infinite Groups. DIMACS—Series in Discrete Mathematics and Theoretical Computer Science, vol. 25, pp. 193–200. American Mathematical Society, Providence (1996)

  30. 30.

    Polat, N.: On infinite bridged graphs and strongly dismantlable graphs. Discrete Math. 211(1–3), 153–166 (2000)

  31. 31.

    Shavitt, Y., Tankel, T.: Hyperbolic embedding of internet graph for distance estimation and overlay construction. IEEE/ACM Trans. Netw. 16(1), 25–36 (2008)

  32. 32.

    Soto, M.: Quelques propriétés topologiques des graphes et applications à Internet et aux réseaux. Ph.D. thesis, Université Paris Diderot (2011)

  33. 33.

    Verbeek, K., Suri, S.: Metric embedding, hyperbolic space, and social networks. In: Symposium on Computational Geometry, pp. 501–510. ACM, New York (2014)

  34. 34.

    Yu, H.: An improved combinatorial algorithm for boolean matrix multiplication. In: Automata, Languages, and Programming. Part I. Lecture Notes in Computer Science, vol. 9134, pp. 1094–1105. Springer, Heidelberg (2015)

Download references


We are grateful to the referees of the journal and short versions of the paper for a careful reading and many useful comments and suggestions. The research of J.C., V.C., and Y.V. was supported by ANR project DISTANCIA (ANR-17-CE40-0015).

Author information

Correspondence to Victor Chepoi.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

An extended abstract [9] of this paper has appeared in the proceedings of SoCG 2018.

Editor in Charge: Kenneth Clarkson

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Chalopin, J., Chepoi, V., Dragan, F.F. et al. Fast Approximation and Exact Computation of Negative Curvature Parameters of Graphs. Discrete Comput Geom (2019). https://doi.org/10.1007/s00454-019-00107-9

Download citation


  • Gromov hyperbolicity
  • Negative curvature
  • Geodesic triangle
  • Rooted insize
  • Geodesic spanning tree
  • Fast approximation algorithm

Mathematics Subject Classification

  • 05C85
  • 05C12